Format

Send to

Choose Destination
See comment in PubMed Commons below
Int J Immunopathol Pharmacol. 2012 Apr-Jun;25(2):551-6.

Distortion-product otoacoustic emissions: a useful test for monitoring ototoxicity induced by pegylated interferon and ribavirin treatment in patients with chronic hepatitis C.

Abstract

Pegylated-interferon (peg-IFN) and ribavirin combination therapy for the treatment of hepatitis C virus (HCV) infection is well known to be associated with significant adverse effects. Several studies have investigated a possible auditory pathway involvement during IFN therapy, but a method to monitor the potential auditory involvement during treatment has not yet been described. The aim of this study is to evaluate possible modifications of the outer hair cell (OHC) function in HCV patients receiving peg-IFN and ribavirin combination therapy. Thirteen adult HCV patients (8 F/5 M, mean age 52∓12 years) treated with peg-IFN and ribavirin combination therapy underwent Pure Tone Audiogram and Distortion Product Otoacoustic Emission (DPOAE) tests. We compared mean auditory thresholds (PTA) and mean DPOAE amplitude before, at month 3 during, and at the end of treatment (T0, T3, and Tend, respectively), and 3 months after treatment discontinuation (Tfu). No significant differences were found in hearing levels at the different time points analyzed. During treatment, three patients developed tinnitus, which in 2 cases resolved spontaneously after the end of therapy. Compared to T0 (19.5±0.83), a statistically significant DPOAE increase at T3 (30±1,26) and Tend (28.6±2.16) was found (p<0.05 at both time points), while DPOAEs returned to pre-treatment levels at Tfu (19.3±1.3). In our group, none of the patients reported a permanent auditory impairment, excluding one patient with persistent tinnitus. Peg-IFN could produce an increase of motility of the OHCs by means of intracellular pathways. DPOAE test could be considered a new method for monitoring ototoxicity induced by IFN. On the basis of recent literature and our audiological results, physicians should be aware of the possible ototoxic effects of peg-IFN, requiring appropriate surveillance, and the patient should be informed of the potential side effects of IFN therapy on the auditory pathway.

PMID:
22697091
DOI:
10.1177/039463201202500229
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Atypon
    Loading ...
    Support Center